Penicillamine therapy has been associated with a variety of autoimmune disorders, including pemphigus vulgaris and pemphigus foliaceus. The "late scaling rash" or oral ulcerations associated with penicillamine may represent the superficial erosions of early pemphigus. We describe four patients with pemphigus induced by penicillamine therapy and emphasize the "seborrhea-like" characteristics of this eruption that may obscure the diagnosis. A high prevalence (71%) of HLA-B15 is noted in the seven patients on whom HLA data are available. Early recognition is important because of the potentially fatal nature of pemphigus. The mechanism by which penicillamine induces or unmasks pemphigus and other immunologic syndromes remains to be elucidated.
Zone J, Ward J, Boyce E, Schupbach C. Penicillamine-Induced Pemphigus. JAMA. 1982;247(19):2705–2707. doi:10.1001/jama.1982.03320440053036
Customize your JAMA Network experience by selecting one or more topics from the list below.